Apr 22, 2008
Dear DW, Many thanks to all the wonderful advice that you and all the other experts provide on this site! My question is: With resistant virus to all the older nrtis except maybe tenofivir,is there any redeeming anti viral effect with these agents? I know 3tc still has a .5 log10 drop even with the m184 but how about zerit and ftc.I understand the problems that some of these meds can cause from former questions here but I was just wondering if there is any positives with respect to vl and cd4s. Thanks
Response from Dr. Wohl
As you write, we know that drug resistant HIV may not always work as well as virus that is not mutated to be resistant. So while we don't want the virus to become drug resistant, in some cases there can be a positive aspect in that the virus is harmed by the mutation it makes to get around the medication.
The best example is the M184V mutation that can occur during treatment with 3TC (lamivudine). Virus with that mutation is no longer inhibited by 3TC but we know that such virus also does not replicate as well as sister virus without this mutation.
For this reason, 3TC may be kept in a regimen even when this resistance mutation is present.
We do not know if this holds true for FTC (emtricitabine) but it may as the drugs work in a very similar way and share this mutation.
There are also some data to suggest that virus resistant to other NRTIs may also be relatively handicapped but this is less conclusive. Most would not continue d4T in a failing regimen given its toxicity issues. AZT is sometimes continued as virus may have a difficult time becoming resistant to tenofovir and AZT. So if AZT resistance is present and tenofovir is being used in the new regimen, continuing AZT may protect the tenofovir - at least in theory.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.